Abstract and Introduction
Background: Low blood pressure and associated postural symptoms are well-recognized manifestations of anaphylaxis. Nonetheless, anaphylaxis can present with high blood pressure and is rarely reported in the literature. We report an unusual presentation of anaphylaxis with severe supine hypertension and orthostatic intolerance.
Case Presentation: A 43-year-old Asian female presented to the emergency department with generalized itching, hives, and postural dizziness after taking a slow-release diclofenac sodium 100 mg tablet. On admission, the patient was tachycardic with a supine blood pressure of 200/100 mmHg. She had urticaria and bilateral rhonchi. A clinical diagnosis of anaphylaxis was made. She was treated with intravenous hydrocortisone and chlorpheniramine, but intramuscular adrenaline was withheld owing to her high blood pressure. She was kept in the supine position, and her vital parameters were closely monitored. Although the respiratory and cutaneous symptoms improved with treatment, her blood pressure remained elevated. Forty minutes later, the postural dizziness recurred as she sat up on the bed and her blood pressure plummeted from 198/100 mmHg to 80/60 mmHg. She was put back in the supine position immediately, and the blood pressure was restored with three doses of intramuscular adrenaline and a fluid bolus. Her postural symptoms completely resolved after adrenaline, but her blood pressure remained elevated. Two weeks after the initial presentation, a diagnosis of essential hypertension was made, which probably had been undetected. In anaphylaxis, where the cardiovascular system is involved, a blood pressure reduction from baseline is expected in patients with preexisting hypertension. Despite cardiovascular involvement, our patients' blood pressure on presentation to the emergency department was much higher than her pretreatment ambulatory blood pressure, thus making this presentation unusual.
Conclusions: Diagnosis and treatment of anaphylaxis can be delayed in patients presenting with high blood pressure. Postural symptoms should alert the clinician to cardiovascular involvement despite elevated supine blood pressure. Early treatment with adrenaline should be considered in these patients with extreme caution.
J Med Case Reports. 2022;16(327) © 2022 BioMed Central, Ltd.